Ask The Doctor > Questions & Answers > Switching to depo provera shot

Switching to depo provera shot

Patient: My daughter’s best friend has been taking birth control for a while and recently switched (approx. 3 weeks) ago to the depo provera shot. She doesn’t like it at all because of heavy spotting and confided in my daughter that she intends to start back on the birth control pills so that she doesn’t spot. I guess she had several months supply. From what I read, it sounds like the shot lasts for 3 months and ideally she should wait, but if she goes ahead and starts taking her birth control pills again, is there anything serious that can happen? I don’t want to call her mother and but in unless it is absolutely necessary.

 

 

Doctor: I understand your concern about Depo Provera injection. Let me reassure you that this contraceptive method could cause s potting during the first two months, it could be considered a normal reaction at the beginning and surely it will stop within the next weeks.It is not recommended to take oral contraceptive pills at this time, this could worsen the spotting due to the increased levels of hormones and on top of that it could also cause menstrual irregularities.I would suggest her to avoid using oral contraceptives and If she doesn’t feel comfortable with the injection, wait until the end of the treatment (3 months) to start her oral contraceptives again.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment